Case reports in psychiatry
When You Hear Hoofbeats, It May Still Be the Medication: A Case of Aripiprazole-Induced Hypersexuality Masquerading as Psychiatric Decompensation
By Cudjoe N, Jenkins TC, Stallworth B and 2 others.
Abstract
Aripiprazole has a known association with impulse-control disorders (ICDs), yet these adverse effects are frequently underrecognized and misattributed to psychiatric decompensation, particularly in women. We report a case of a 27-year-old African American woman with schizoaffective disorder who developed marked, new-onset hypersexual behavior temporally associated with aripiprazole. Aripiprazole accounts for a majority of ICDs reported among this class of antipsychotics, likely due to its D2/D3 partial agonism. This case highlights the critical need for clinicians to maintain a high index of suspicion for medication-induced ICDs when patients develop new impulsive or compulsive behaviors.



